Alert archive / Missouri / Special Weather Statements in 2018
Special Weather Statement, NWS Springfield, MO
NWS Springfield, MO issued this special weather statement at Apr 13, 2018, 3:21 PM CDT for Barry County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- Apr 13, 2018, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
County Barry County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:01 PM CDT | HAIL 1 | 2 Sw Cassville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 572 m²/s²
- 0-3 km storm-relative helicity
- 541 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396
WWUS83 KSGF 132021
SPSSGF
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT FRI APR 13 2018
MOZ101-102-132100-
Barry MO-McDonald MO-
321 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHERN
BARRY COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentonville, moving northeast at 65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. The weather station at Siloam Springs Arkansas reported
a wind gust of 59 mph with this storm at 310 pm.
Locations impacted include...
Roaring River State Park... Table Rock Lake...
Cassville... Shell Knob...
Seligman... Exeter...
Garfield... Butterfield...
Washburn... Gateway...
Golden... Emerald Beach...
Eagle Rock... Chain-O-Lakes...
Arrow Point... Wayne...
Powell... Ridgley...
Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.
LAT...LON 3650 9429 3675 9416 3678 9371 3652 9358
3649 9358
TIME...MOT...LOC 2019Z 223DEG 55KT 3638 9423
$$
HatchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Apr 13, 1:22 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 13, 1:22 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
122 PM CDT Fri Apr 13 2018
.MESOSCALE DISCUSSION...
Issued at 122 PM CDT Fri Apr 13 2018
Have extended the wind advisory to 6 pm for southwest Missouri and
southeast Kansas as winds still exceeding criteria in those area.
18Z special sounding from SGF still shows a stout cap in place,
but there was significant cooling noted between 12Z and 18Z. Will
see this cap further erode as the afternoon wears on. Convection
was beginning to form over south central Kansas along the dry line
with an uptick in convection over eastern Oklahoma as well, but
still elevated. Convective allowing models still showing the
potential for discrete supercells later this afternoon/evening,
but have been inconsistent with coverage. Will be watching 2
distinct areas for development. The first along the dry line/cold
front as it moves eastward and the second over northeast
Oklahoma, which would lift northeast into the southwest Missouri.
Parameters are in place for robust updrafts supporting large hail
and damaging winds along with the potential for tornadoes.
&&
.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Fri Apr 13 2018
A very warm early morning was occuring with temps in the upper
60s to near 70. Very strong, gusty winds were occuring as well
across the western half of the area with sustained winds of
20-30mph and gusts to 45mph. These winds were being mixed down
from a very strong 60kt llj. Surface dewpoints were also on the
increase with upper 50s across the western cwa. Low 60 dewpoints
were in Oklahoma and poised to move north today as a strengthening
surface low over Kansas pulls moisture north. Surface dry line
currently from Central KS into Western OK will be a main player in
the forecast today. Subtle disturbances in the southwest flow out
ahead of the main upper level trough will also be key to
determining when and where convection will develop out ahead of
the dryline.
Expectations for the morning hours are that quiet conditions will
occur with perhaps an elevated shower or storm possible. A very
strong elevated mixed layer (CAP) has advected into the area from
the west. 00z soundings from west Texas showed this very well and
current RAP analysis now showing 700mb temps from 10-12C across
KS, OK and Missouri. Therefore the atmosphere is well capped and
significant inhibition remains. With temps starting off so warm,
it will not take many peaks of sun to boost temps up. Models have
underdone high temps the last few days and therefore went slightly
higher than guidance with middle 70s likely for highs. Its
possible 80 degree temps could occur across the JLN area.
Timing:
By mid afternoon, convective allowing models (CAMS) are showing
thunderstorms developing from Eastern Oklahoma into Western
Arkansas and moving northeast. RAP forecasts show a weak wave
around 700mb moving through during this time and this may be a
trigger however the cap is very strong. It may take the arrival of
the 80kt 500mb speed max to approach and break the cap. HREF CAMS
ensembles are insistent that there will likely be two areas of
storms. One area being the batch that moves out of Arkansas and
the other area being the discrete storms along the dryline. Latest
runs of the HRRR do show this with the first batch moving in from
Arkansas between 4-7pm with additional discrete cells along the
dryline during that period to the west of the area and moving
east. The RAP shows the dryline stalling on the Missouri/Kansas
border with the cold front over taking it during this time. The
NAM and especially the 3km NAMnest is much slower with the storms,
with storms not reaching the SGF area until well after 9pm, this
is the slowest of all the models. A few models also develop two
rounds of storms that move out of Arkansas into South Central
Missouri. Therefore there is still some uncertainty in the exact
timing and evolution of the storms today and will have to closely
monitor short term model trends.
Dynamics/Kinematics:
Forecast soundings show significant convective inhibition until
about 21z. ML CAPE values are progged to be between 1500-2000j/kg.
Wind shear will be high with effective bulk wind differences of
50-70kts during the evening hours. SRH values will also be high
with 0-3km SRH around 300m2s2. Parameters are well supportive of
severe thunderstorms.
Storm Mode and Hazards:
Any discrete supercell storms will be capable of producing hail
up to the size of baseballs. SARS analogs on the forecast
soundings for this evening match several previous events where
hail of baseball size or larger occurred. The instability and
wind shear combo is supportive of this. The most likely area for
the significant hail will be along and west of US Highway 65
where storms will reside in the more unstable air longer.
Wind gusts up to 70mph are also possible not only in any discrete
supercells, but also in any line segments given the strong wind
fields. Models also show some dry air in the mid levels which will
also aid in this potential. A slightly higher wind potential will
exist across southern and southcentral missouri where storms will
attempt to move in from Arkansas as line segments.
There will be an isolated tornado threat given the progged wind
shear and instability. There will be about 100-150j/kg of low
level cape which will be available. Surface winds look to back to
the southeast slightly as we head into the mid to late evening as
the low level jet increases. One potential negative to the
tornado threat may be a veer/back/veer wind profile on the
soundings which sometimes is a slight negative for tornado
development. One other thing to keep in mind is that 0-3km wind
shear will be out of the southwest at about 40-50kts therefore
will need to monitor any QLCS's moving out of Arkansas for
mesovort tornado potential.
Area interests should pay attention to forecast updates today
regarding the severe weather potential.
.LONG TERM...(Saturday through Thursday)
Issued at 330 AM CDT Fri Apr 13 2018
Saturday and Sunday will be a far cry from recent days with cloud
cover and much cooler temps. Some showers will be possible
Saturday night into Sunday morning as the system wraps up and
moves overhead. This looks more likely across Central Missouri.
Temps will fall to around freezing for Sunday morning and will
need to monitor for any frost/freeze potential however there will
likely be plenty of cloud cover and continued northwest winds.
Sunday looks raw with highs struggling to get into the lower 40s
with cold air advection. Sunday night we will clear out and likely
reach the upper 20s for lows Monday morning. A Freeze Warning will
likely be needed for Monday Morning.
A quiet weather week is expected from Monday through Thursday with
moderating temps. Precip chances return for next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1157 AM CDT Fri Apr 13 2018
Had some showers and a few thunderstorms develop over the TAF
sites earlier this morning but these have since moved out of the
area. This activity will redevelop later this afternoon around 21z and
exit the TAF sites anyway around 04z. In addition...strong and
gusty southerly winds will also persist through the afternoon.
Once the dry slot moves in...ceilings will lift and winds will
relax a bit and become southwesterly.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CDT this evening for MOZ066>068-077>080-
088>091-093>095-101>103.
KS...Wind Advisory until 6 PM CDT this evening for KSZ073-097-101.
&&
MESOSCALE...Raberding
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...GaedeHazardous weather outlook, Apr 13, 1:08 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 108 PM CDT Fri Apr 13 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 108 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Windy conditions will continue today with southerly winds of 25 to 35 mph with gusts to near 45 mph in southwest Missouri and southeastern Kansas. Thunderstorms were developing over south central Kansas along a dry line and more development is possible over eastern Oklahoma ahead of the dry line this afternoon and move into the area. Some of the more intense supercell thunderstorms may produce hail up to the size of baseballs, damaging wind gusts up to 70 mph and isolated tornadoes. Any line segments that move to the north and northeast will be capable of producing damaging winds and isolated tornadoes. Supercell thunderstorms will be the more common storm mode west of US Highway 65 with line segments more favored east of US Highway 65. There is still some uncertainty in the exact timing and evolution of storm development this afternoon and evening. Additional updates are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another freeze is possible Saturday night however chances are higher Sunday night. Gusty southwest winds of 30 mph will be possible over southeast Kansas and western Missouri on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for the enter area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Special weather statement, Apr 13, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT FRI APR 13 2018
MOZ101-102-132100-
Barry MO-McDonald MO-
321 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHERN
BARRY COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentonville, moving northeast at 65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. The weather station at Siloam Springs Arkansas reported
a wind gust of 59 mph with this storm at 310 pm.
Locations impacted include...
Roaring River State Park... Table Rock Lake...
Cassville... Shell Knob...
Seligman... Exeter...
Garfield... Butterfield...
Washburn... Gateway...
Golden... Emerald Beach...
Eagle Rock... Chain-O-Lakes...
Arrow Point... Wayne...
Powell... Ridgley...
Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.
LAT...LON 3650 9429 3675 9416 3678 9371 3652 9358
3649 9358
TIME...MOT...LOC 2019Z 223DEG 55KT 3638 9423
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:47 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 20 min |
| Apr 13, 5:11 PM CDT | Special Weather Statement | SGF | Stone | 34 min |
| Apr 13, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 47 min |
| Apr 13, 5:49 PM CDT | Tornado Warning | SGF | Taney | 26 min |
| Apr 13, 6:03 PM CDT | Tornado Warning | SGF | Christian, Douglas, Taney | 27 min |
| Apr 13, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 14 min |
| Apr 13, 6:26 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 49 min |
| Apr 13, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 31 min |
| Apr 13, 5:13 PM CDT | Special Weather Statement | SGF | Cherokee, Crawford | 47 min |
Nearby
Special Weather Statements in Missouri, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.